The aim of a study was to determine the prevalence of drug-induced long QT at admission to a public psychiatric hospital and to document the associated factors using a cross-sectional approach.
All ECG recordings over a 5-year period were reviewed for drug-induced long QT ( heart-rate corrected QT greater than or equal to 500 ms and certain or probable drug imputability ) and associated conditions.
Patients with drug-induced long QT ( N=62 ) were compared with a sample of patients with normal ECG ( N=143 ).
Among 6,790 inpatients, 27.3% had abnormal ECG, 1.6% had long QT, and 0.9% qualified as drug-induced long QT case subjects.
Sudden cardiac death was recorded in five patients, and torsade de pointes was recorded in seven other patients.
Relative to comparison subjects, patients with drug-induced long QT had significantly higher frequencies of hypokalemia, hepatitis C virus ( HCV ) infection, HIV infection, and abnormal T wave morphology.
Haloperidol, Sertindole, Clotiapine, Phenothiazines, Fluoxetine, Citalopram ( including Escitalopram ), and Methadone were significantly more frequent in patients with drug-induced long QT.
After adjustment for hypokalemia, HCV infection, HIV infection, and abnormal T wave morphology, the effects of Haloperidol, Clotiapine, phenothiazines, and Citalopram ( including Escitalopram ) remained statistically significant.
Receiver operating characteristic curve analysis based on the number of endorsed factors per patient indicated that 85.5% of drug-induced long QT patients had two or more factors, whereas 81.1% of patients with normal ECG had fewer than two factors.
In conclusion, drug-induced long QT and arrhythmia propensity substantially increase when specific psychotropic drugs are administered to patients with hypokalemia, abnormal T wave morphology, HCV infection, and HIV infection. ( Xagena )
Girardin FR et al, Am J Psychiatry 2013;170:1468-1476